0
Abstract: Case Reports |

DASATINIB-INDUCED PLEURAL EFFUSIONS: A PHARMACEUTICAL MODEL FOR YELLOW NAIL SYNDROME? FREE TO VIEW

Mark R. Goldblatt, DO*; Puncho Gurung, MBBS; Peter Doelken, MD; John Huggins, MD; Steven A. Sahn, MD
Author and Funding Information

Medical University of South Carolina, Charleston, SC


Chest


Chest. 2009;136(4_MeetingAbstracts):61S-e-62S. doi:10.1378/chest.136.4_MeetingAbstracts.61S-e
Text Size: A A A
Published online

Abstract

INTRODUCTION:  Drug-induced, typically, exudative pleural effusions are occurring with increasing incidence with the advent of new pharmaceutical agents. These effusions result from direct toxicity to the pleura, inhibition of antioxidants, production of free radicals, allergic/hypersensitivity reactions and chemically induced inflammation. Dasatinib is a novel, orally available, chemotherapeutic agent that is a well recognized cause of edema and pleural effusions that can be chylous. Understanding the mechanism of action of dasatinib in the induction of pleural effusions may provide insight into the pathogenesis of yellow nail syndrome (YNS), a lymphatic abnormality that is associated with chylothorax.

CASE PRESENTATION:  A 68–year-old woman, with CML, presented with a two year history of bilateral pleural effusions and dyspnea. Ten months prior to the development of dyspnea, dasatinib was initiated after failing imatinib therapy. Over the preceding five months, dasatinib dosing was decreased secondary to pancytopenia and progressive effusions. Her past medical history was significant for CKD, hypothyroidism and a remote stem cell transplant. Her medications included levothyroxine, omeprazole, metoprolol and lorazepam. The physical examination was consistent with bilateral pleural effusions without JVD or edema. A CXR (figure 1) showed bilateral pleural effusions and complete pleural fluid analysis (PFA) was performed (Table 1). PFA revealed a protein discordant, lymphocyte predominant, chylous exudate. A lymphangiogram revealed no lymphatic obstruction and dasatinib was discontinued with resolution of the patient’s effusions.

DISCUSSIONS:  Dasatinib is a multi-targeted, tyrosine kinase inhibitor approved as rescue therapy for CML and Philadelphia chromosome positive ALL. Pleural effusions and fluid retention occur in up to one-third of treated individuals. Effusions are associated with higher doses and when drug is administered more than once daily. These effusions tend to be asymptomatic and are treated conservatively with dose reduction or interruption, diuretics, corticosteroids or drug cessation. Previous reports have documented lymphocyte- predominant exudates that are culture, cytology and flow cytometry negative and may be chylous. Chylous effusions are caused by a heterogenous group of disorders that result in the disruption of the normal lymphatic flow. In classical chylothorax, chyle leaks from the thoracic duct or one of its major tributaries secondary to injury or obstruction. Microscopic disruptions in lymphatic channels can lead to chylous effusions. Dasatinib is a potent inhibitor of platelet derived growth factor receptor beta (PDGFR-B). PDGFR-B is a tyrosine kinase that plays a key role in fluid maintenance by regulating postnatal angio/lymphangiogenesis, mesangial and vascular smooth mucle cell proliferation, and pericyte recruitment to capillaries. Inhibition of PDGFR-B results in significant fluid retention and microangiopathy. It is therefore reasonable to suggest that dasatinib –induced effusions result from PDGFR-B inhibition. Adverse effects of dasatinib include pulmonary infiltrates and septal thickening as well as nail abnormalities. These findings in conjunction with PFA closely resemble YNS, a heterogenous disorder characterized by peripheral edema, abnormally slow growing nails and respiratory disease. The diagnosis of YNS requires only 2 of the 3 criteria and while its pathogenesis is unknown, there is speculation that it is a result of lymphatic dysregulation and microvasculopathy.

CONCLUSION:  Drug-induced effusions have become increasingly common. The clinician should always consider drugs as a cause for an undiagnosed exudates. Dasatinib-induced effusions are common and have previously not been well characterized. Further evaluation of these effusions with comparison to effusions from YNS, may lead to a better understanding of the pathogenesis of YNS.

DISCLOSURE:  Mark Goldblatt, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, November 4, 2009

3:30 PM - 5:00 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543